Thyroid UK

Palpitations on levothyroxine

Hi, I've joined this forum to see if anyone else has problems with palpitations on levothyroxin. I've been on 75mg for the last 6 years and 50mg for about 4 years before that, I haven't really had any problems tho have occasional have had episodes of palpitations before, this time they are bothering me a lot more. Does anyone else have this problem? Two nights ago (I take mine before going to bed) I reduced from 75 to 50, and no palpitations, but I can feel them back right now (bed time) and wondering wether to carry on with just 50 or go back to usual 75 dose. Sorry for this long ramble but I do find it frustrating when there is so little advice, even from the GP and hoped someone on here may have an answer,

Thanks

20 Replies
oldestnewest

how's your iron levels?

2 likes
Reply

Hmm they could be low, I'm usually borderline and haven't been tested for a while, I'll Get it checked , I hadn't thought of that, Thank you

1 like
Reply

For a quick iron test, look in the mirror and pull down your lower eyelid. If it's red your iron level is OK, if it's pale pink or white you are low on iron. You really need your iron levels for your T4/T3 to work properly - this is something I have discovered very recently and feel a lot better for it.

But, of course it is best to get a full iron blood test. I suggest the eyelid test because you can do it within a minute.

Reply

Thank you

Reply

Hmm they could be low, I'm usually borderline and haven't been tested for a while, I'll Get it checked , I hadn't thought of that, Thank you

Reply

I would be reluctant to change dose until checking thyroid levels with blood test. As well as checking iron levels as suggested, have you considered that your tablets might not be quite right? I'm finding every time we have hot weather I get a racing heart rate and I'm thinking the heat adversely affects the quality of the tablets. I've no idea how they're stored in the dispensary. I store them in the garage at home which is integral to the house and keeps them at a stable temperature. Levothyroxine is affected by heat and moisture. In Australia, they had to develop a new formulation that meant it no longer needed to be refrigerated. I don't think any manufacturers in the UK have taken temperatures over 25C into account.

2 likes
Reply

Hi - palpitations can be a symptom of both under and over medication so it might be wise to have a full thyroid blood test done.

1 like
Reply

Plus test vitamin D, folate, ferritin and B12.

Palpitations can be low magnesium too. Very common to have low levels when hypo.

Lots of posts on here about magnesium

Reply

Thank you everyone, that's all good advice, I'm seeing the doctor this morning and will ask for blood test for all the above and will take full dose this evening. Yes magnesium! it's amazing how I forget and fail to put 2 and 2 together, I think that's helped before, many thanks for your replies,

Jane

Reply

have you considered switching to Armour or other natural hormone? I used to have palpitations while on Synthroid, I feel much better with no palpitations after switching to Armour

Reply

Thanks, I'll look into that

Reply

How can one switch to Armour. I just feel that the GPs will not be interested. My TSH is OK & I take 125mcgs alternate days with 150mcgs but I have intermittent rapid pulse & arrhythmia, especially after lunch - also extremely achey legs. I take a small dose of magnesium because if I increase it my bowels become embarrassingly loose.

Anne

Reply

You can still ask your GP....or maybe find one who will listen to your symptoms not just the test results. What form of Mag do you take? mag oxide (the most common form) is very poor absorbed. There are other forms of Mag, including spray, which doesn't cause diarrhea. Have you checked mag levels as well as potassium (low K can cause palpitations), B12 (neuropathy), folate?

Reply

Olissima, while I agree with you, it is not possible to get NDT or T3 in Britain at the moment. I think things will change soon, a lot of petitions and letters are going to the powers that be in order to change this scandalous situation.

1 like
Reply

Oh, and very good point about low K causing palpitations - it isn't necessarily always high T3. Very good point.

Reply

Are you saying that high T3 can be the cause of palpitations?

Reply

Oh, yes. That's one of the ways we check for exceeding an optimal dose of T3 or NDT (or Levo for that matter if you are a good converter). You start very low, slowly increase your dose until you feel normal - but if you get palpitations or feel very, well twitchy or nervous then you back off to your previous dose because you will have overshot your mark.

However, following on from your info about K, we had better add in to test for the level of K before one starts titrating up otherwise you won't know if the palpitations are from your overdose or low K. Interesting and complicated isn't it.

Reply

Also, the effect on the heart (e.g. palpitations) is the basis for doctors keeping your dose low. We are told that if our dose it too high we will damage our hearts. This is true but so is the opposite, if you drag around under medicated for months or years you will also damage your heart and a few other things. Getting to that very critical point is very tricky and takes more time than a GP is willing to dedicate to you. I was lucky, my GP became interested in thyroid problems so he let me be his guinea pig. I was reading and learning and he was willing to do the dozens of blood tests - which is not usual because of the cost. For this reason they play it very conservatively, taking their guide from the TSH measurement which, down the lower end isn't doing what they think it is. One day I will study the TSH curve and find out exactly why it is so unreliable at the lower end - but from everyday observations it most certainly is not. It's a nice reliable function above about 5.0 but lower than that, watch out!

Sorry to go on, but I am on a roll. The reason palpitations are bad is because they interrupt the streamlined flow of the blood. If you get eddies and local variations in pressure it can cause ruptures in the veins/arteries which cause strokes. A bit like water hammer in your water pipes, one day they burst!

Reply

That's very interesting, not sure I like your parting paragraph But I know it not a good thing to have them, I just had my blood taken this morning, but the palpitations and arterial fiberation episode has passed, I guess it would be good to get a blood test when I'm in the middle of them, built up for a week peaked and then wore off and now gone. So hard to figure out what is responsible for them. Anyone suffering might like to try A. Vogel's Passiflora Complex Drops, which I find really helpful if I feel them coming on

Reply

You we're very lucky with your GP, could you clarify about TSH? thanks

Reply

You may also like...